Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS Binghamton, NY

August 5, 2012Luzerne County, Pennsylvania

NWS Binghamton, NY issued this special weather statement at Aug 5, 2012, 3:08 PM EDT for Luzerne County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 3:08 PM EDT (19:08 UTC)
Expired
Aug 5, 2012, 4:00 PM EDT
In force
52 min
Issued by
NWS Binghamton, NY

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WWUS81 KBGM 051908
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT SUN AUG 5 2012

PAZ043-047-052000-
LUZERNE PA-WYOMING PA-
308 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE AND SOUTHWESTERN
WYOMING COUNTIES...

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  HUNTINGTON MILLS...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HUNTINGTON MILLS AT 315 PM EDT...
  SWEET VALLEY AND MUHLENBERG AT 330 PM EDT...
  PIKES CREEK AT 340 PM EDT...
  STULL AT 345 PM EDT...
  LEHMAN AT 350 PM EDT...
  HARVEYS LAKE AND RUGGLES AT 355 PM EDT...
  DALLAS AND FERN BROOK AT 400 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4116 7630 4121 7633 4129 7632 4136 7629
      4148 7591 4124 7581

$$

DJP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:49 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 5, 2:49 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
249 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL CROSS THE REGION LATE TONIGHT. SHOWERS
AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THE FRONT THROUGH
THIS EVENING. COOLER...LESS HUMID...AND RAIN-FREE WEATHER WILL
FOLLOW FOR MONDAY AND TUESDAY...WITH HIGH PRESSURE BUILDING IN.

&&

.NEAR TERM /THROUGH TONIGHT/...
1 PM UPDATE... SPC HAS JUST ISSUED A SVR TSTM WATCH FOR OUR FINGER
LKS/MOHAWK VLY/SRN TUG HILL ZNS. BASED ON MORE PERSISTENT
SUNSHINE/HEATING THESE AREAS THE LAST COUPLE OF HRS (ML CAPES
INCREASING TO 1000-1500)...THIS SEEMS REASONABLE. EXCELLENT 0-1 KM
SHEAR/HELICITY CONTS THESE AREAS AS WELL...SO DAMAGING WINDS/ISOLATED
QLCS TYPE SPIN-UPS APPEAR QUITE PLAUSIBLE.

FARTHER S...WITH A BIT MORE STABLE CONDS AND SOMEWHAT LESS
SHEAR...LOCALLY HEAVY RAINS WOULD SEEM THE BIGGER CONCERN...WITH
VERY JUICY AMS PRESENT (SFC DEW PTS AOA 70F AND PWATS OF 2 TO
2.2").

WE'LL CONTINUE TO MONITOR TRENDS CLOSELY THIS AFTN AND EVE.

PREV DISC... 10 AM UPDATE... USED OBSERVED SAT/RADAR TRENDS...AS
WELL AS THOSE FROM THE LATEST RUNS OF THE HI-RES CONVECTION
ALLOWING MODELS...TO TWEAK POP/WX/SKY GRIDS.

INITIAL BAND OF SHRA/ISOLD TSRA...ASSOCD WITH WEAKENING
MCV...CONTS TO PUSH THROUGH THE FA ATTM. PRESENT INDICATIONS ARE
THAT MUCH OF THIS ACTIVITY WILL BE THROUGH THE CWA...OR RELEGATED
TO THE FAR ERN ZNS BY 18Z. BEHIND THIS FIRST BATCH OF PCPN...WE'RE
STILL ANTICIPATING A RELATIVE LULL. VSBL SAT ANIMATION CONTS TO
SHOW SOME HOLES IN THE CLD MASS BACK OVER WRN NY...AND WE THEREFORE
EXPECT A FEW BREAKS OF SUN FOR THE MIDDAY AND EARLY AFTN HRS.

ANOTHER APPARENT MCV IS EVIDENT ACRS NRN OH/WRN LK ERIE ATTM. THIS
FEATURE SHOULD CONTINUE TO TRACK ENEWD...AND WE THUS ANTICIPATE AN
INCREASE IN CONVECTION ONCE AGN FROM W TO E...STARTING MID-
AFTN...THEN PERSISTING INTO THE EARLY EVE PD.

ALTHOUGH CLOUD DEBRIS WILL CERTAINLY INHIBIT HEATING SOME THIS
AFTN...WE STILL THINK ENOUGH INSOLATION WILL TAKE PLACE TO ALLOW
HIGHS TO REACH THE LOW-MID 80S MOST AREAS...WITH A FEW UPR 80S
PSBL IN THE NORMALLY WARMER URBANIZED VLYS. MAX TEMP GRIDS WERE
TWEAKED JUST SLIGHTLY DOWNWARD.

AS EXPECTED...SVR POTENTIAL THIS AFTN/EVE IS TIED TO DEGREE OF
HEATING/INSTAB...AS MUCH AS ANYTHING ELSE. 12Z RGNL SOUNDINGS
PORTRAY THIS WELL...SHOWING THE POTENTIAL TO APPROACH 2000 J/KG SB
CAPE WITH A SFC PARCEL OF 88/70 (ALY AND PIT)...WHILE 84/65 ONLY
YIELDS ABT 800 J/KG (BUF). THE TRUTH WILL LIKELY LIE SOMEWHERE IN
BETWEEN (1000-1500). IN THE MEANTIME...LOW-LVL SHEAR/HELICITY IS
QUITE IMPRESSIVE...AND SHOULD REMAIN SO INTO THIS EVE. DEEP-LYRD
SHEAR SHOULD ALSO IMPROVE AS THE DAY WEARS ON...ALG WITH MID-LVL
HGT FALLS...AS THE BOTTOM END OF THE MAIN UPR-LVL TROUGH TRACKS
INTO SRN ONT LTR TDY. CONVECTION ALLOWING MODELS ARE STILL
DEPICTING LINEAR DEVELOPMENT OVER WRN NY BY EARLY AFTN...THEN
TRACKING EWD THROUGH CNY/NRN TIER PA LTR THIS AFTN INTO THE EVE.
GIVEN AFOREMENTIONED SHEAR PROFILES (STGST SHEAR IN THE LWST 3 KM
AGL)...THIS SEEMS REASONABLE...AND STG/DAMAGING WINDS WILL
CONTINUE TO BE THE PRIMARY THREAT (BEST TIME FRAME STILL IN THE 4
TO 8 PM EDT PD).

FORTUNATELY...INDIVIDUAL CONVECTIVE ELEMENTS SHOULD BE MOVING
RATHER QUICKLY. HOWEVER...GIVEN INCOMING PWAT VALUES AOA 2"...AND
DECREASING MBE VECTORS THIS AFTN/EVE (SPCLY ERN ZNS)...WE'LL HAVE
TO WATCH FOR ANY TRAINING CELLS.

IT STILL APPEARS FROPA WILL OCCUR FROM W TO E BETWEEN ABT 03Z AND
09Z...WITH DRYING/IMPROVEMENT THEREAFTER.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
2 PM UPDATE...
HIGH PRESSURE BUILDING OUT OF THE OHIO VALLEY AND ACROSS OUR AREA
WILL KEEP THIS PERIOD DRY AND WILL MAKE FOR SOME BEAUTIFUL LATE
SUMMER DAYS. BEHIND THE COLD FRONT MENTIONED ABOVE...H85 TEMPS OF 9C
TO 11C WILL KEEP TEMPS MAINLY IN THE 70S MONDAY AFTERNOON.
COMBINED WITH DEWPOINTS IN THE LOW 50S...IT WILL FEEL QUITE
COMFORTABLE VERSUS THE HOT AND STEAMY WEATHER WE HAVE HAD THE PAST
FEW DAYS. TEMPS REBOUND A BIT TUESDAY AS WE GET INTO A SOUTHWEST
FLOW AGAIN PUSHING H85 TEMPS INTO THE MID TEENS...SUPPORTING HIGHS
BACK INTO THE 80S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
2 PM UPDATE...NO BIG CHANGES TO THE LONG TERM FORECAST AND WILL
NOT SPEND A LOT OF TIME WITH THIS PART OF THE FORECAST GIVEN THE
CURRENT SEVERE THUNDERSTORM WATCH IN EFFECT. OVERALL THE TREND
WILL BE DRY AND HOT WEATHER FOR MID-WEEK WITH A TRANSITION TO
BECOMING MUCH MORE UNSETTLED AND COOLER.

HEIGHTS FALL LATE WEDNESDAY FOR A SLIGHT CHANCE OF STORMS BUT MOST
OF THE DAY LOOKS TO BE DRY. A BETTER SHOT AT STORMS WILL COME
THURSDAY AS H5 HEIGHTS CONTINUE TO FALL AS A SHORT WAVE DIGS
ACROSS THE UPPER LAKES. OUR CHANCE FOR RAIN AND STORMS WILL
CONTINUE TO INCREASE THROUGH FRIDAY INTO THE WEEKEND AS THIS WAVE
MORPHS INTO A CUT OFF LOW OVER THE OHIO VALLEY. WHILE THE
PLACEMENT OF CUT OFF LOWS IS ALWAYS TRICKY AND FAR FROM A HIGH
CONFIDENCE FORECAST. FF THE PLACEMENT OF THE LOW REMAINS
CONSISTENT...IT WOULD PLACE US IN A FAVORABLE FLOW (SOUTHERLY) FOR
A PERIOD OF HEAVY RAIN.

AS FAR AS TEMPS GO...850 TEMPS WILL REMAIN IN THE TEENS THROUGH
THURSDAY...SUPPORTING HIGHS WELL INTO THE 80S WITH NEAR 90
READINGS IN THE LAKE PLAIN. AS THE UPPER LOW CUTS OFF...COOLER AIR
ALOFT ALONG WITH INCREASING CHANCES FOR CLOUDS AND PRECIP WILL
HOLD TEMPS DOWN.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
2 PM UPDATE...
MAIN IMPACT FOR THE TERMINALS THROUGH THIS EVENING WILL BE A LINE
OF THUNDERSTORMS OVER WESTERN NY NOW. HIGHEST IMPACT WILL BE AT
KSYR AND PERHAPS AS FAR EAST AS KRME AND FAR SOUTH AS KITH.
CONTINUED TO INDICATE A TEMPO PERIOD OF THUNDERSTORMS WITH MVFR
VSBYS HERE. WITH KSYR BEING THE MOST LIKELY TERMINAL TO SEE STRONG
WINDS...ALSO INCLUDED GUSTS TO 45 KTS DURING THIS PERIOD. FARTHER
SOUTH AT KELM/KBGM/KAVP MUCH HARDER TO NAIL DOWN EXACT TIMING OF
STORMS BUT STILL LIKE AN IDEA OF A 3 TO 4 HOUR WINDOW OF
THUNDERSTORM POTENTIAL BETWEEN 20Z AND 24Z. WITH LOWER CONFIDENCE
ON EXACT TIMING HERE CONTINUED MVFR VSYBS BUT DID NOT INCLUDE
HIGHER WIND GUSTS.

A COLD FRONT WILL MOVE THROUGH THE TERMINALS EARLY TONIGHT AND
WILL MOVE THE THUNDERSTORMS EAST OF THE TERMINALS. UNTIL THE FRONT
PASSES...SHOWERS ARE POSSIBLE AND MVFR CIGS MAY DEVELOP NEAR AND
BEHIND THE FRONT THROUGH 06Z NORTH...TO 09Z DOWN AT KAVP. VFR
EXPECTED TO BUILD BACK IN LATE TONIGHT..WITH VFR MONDAY.

SOUTHWEST WINDS AROUND 10 KTS THROUGH THIS AFTERNOON EXCEPT AT
KITH AND KSYR WHERE GUSTS AROUND 20 KTS POSSIBLE. WINDS VEER INTO
THE WEST EARLY TONIGHT AND MAY BE GUSTY EARLY...ESPECIALLY KSYR
AND KRME. WINDS DIMINISH AFTER MIDNIGHT AND VEER INTO THE
NORTHWEST. NORTHWEST WINDS AROUND 10 KTS MONDAY.

OUTLOOK...

MON-TUE...VFR.

WED/THUR..MOSTLY VFR BUT MVFR IN STORMS POSSIBLE LATE IN THE DAY.

FRI...MVFR IN STORMS POSSIBLE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...HEDEN
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Aug 5, 3:49 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 AM EDT SUN AUG 5 2012

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-060800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
349 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON
AND EVENING. NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG THIS FRONT
FROM THE EARLY AFTERNOON HOURS THROUGH EARLY EVENING. THE MAIN
THREAT FROM THIS LINE OF STORMS WILL BE DAMAGING WINDS. HEAVY RAIN
IS ALSO POSSIBLE WITH THIS ACTIVITY WHICH COULD CAUSE LOCALIZED
URBAN AND POOR DRAINAGE FLOODING.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

RRM

In the hours before

Special weather statement, Aug 5, 1:11 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
111 PM EDT SUN AUG 5 2012

NYZ009-015>018-022>025-036-037-044-052130-
CHEMUNG-CORTLAND-MADISON-NORTHERN ONEIDA-ONONDAGA-SCHUYLER-SENECA-
SOUTHERN CAYUGA-SOUTHERN ONEIDA-STEUBEN-TOMPKINS-YATES-
111 PM EDT SUN AUG 5 2012

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT...

AN AREA OF THUNDERSTORMS ACROSS WESTERN NEW YORK EARLY THIS
AFTERNOON...WILL CONTINUE TRACKING TOWARDS THE EAST AND NORTHEAST.
THE NORTHERN FINGER LAKES...WESTERN MOHAWK VALLEY...AND
SOUTHERN TUG HILL REGIONS...INCLUDING SUCH PLACES AS PENN YAN...
SENECA FALLS...AUBURN...WATKINS GLEN...SYRACUSE...MORRISVILLE...
ROME...AND UTICA...ARE MOST LIKELY TO SEE STRONG TO SEVERE
THUNDERSTORMS BETWEEN 3 AND 6 PM.

THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...
PERHAPS IN EXCESS OF 60 MPH. HEAVY DOWNPOURS AND FREQUENT LIGHTNING
WILL ALSO ACCOMPANY MANY OF THE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST UPDATES...INCLUDING FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

MJ
Special weather statement, Aug 5, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT SUN AUG 5 2012

PAZ043-047-052000-
LUZERNE PA-WYOMING PA-
308 PM EDT SUN AUG 5 2012

...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE AND SOUTHWESTERN
WYOMING COUNTIES...

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  HUNTINGTON MILLS...AND MOVING EAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HUNTINGTON MILLS AT 315 PM EDT...
  SWEET VALLEY AND MUHLENBERG AT 330 PM EDT...
  PIKES CREEK AT 340 PM EDT...
  STULL AT 345 PM EDT...
  LEHMAN AT 350 PM EDT...
  HARVEYS LAKE AND RUGGLES AT 355 PM EDT...
  DALLAS AND FERN BROOK AT 400 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4116 7630 4121 7633 4129 7632 4136 7629
      4148 7591 4124 7581

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:34 PM EDTSpecial Weather StatementBGMOnondaga26 min
Aug 5, 4:07 PM EDTSpecial Weather StatementBGMOnondaga23 min
Aug 5, 5:20 PM EDTSpecial Weather StatementBGMSullivan40 min
Aug 5, 5:52 PM EDTSpecial Weather StatementBGMChenango23 min
Aug 5, 5:58 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego62 min
Aug 5, 6:25 PM EDTTornado WarningBGMDelaware, Otsego35 min
Aug 5, 6:39 PM EDTSpecial Weather StatementBGMTioga51 min
Aug 5, 6:53 PM EDTSpecial Weather StatementBGMOtsego37 min
Aug 5, 7:09 PM EDTSpecial Weather StatementBGMChemung, Tioga51 min
Aug 5, 7:30 PM EDTSpecial Weather StatementBGMOtsego30 min
Aug 5, 7:35 PM EDTSpecial Weather StatementBGMDelaware40 min
Aug 5, 7:36 PM EDTSpecial Weather StatementBGMOtsego39 min
Aug 5, 4:43 PM EDTSpecial Weather StatementBGMPike47 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.